AIMS - Allopurinol hypersensitivity (AH) can rarely be manifest as Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) that have high mortality rates. Less serious, but still significant, skin and systemic hypersensitivity reactions form part of the AH spectrum. One hundred per cent of Han Chinese with SJS/TEN due to allopurinol have been found to be at least heterozygous for HLA-B*5801, the carriage rate for this allele in the Han Chinese population being about 15%. The association has been found to be weaker in Caucasians whose HLA-B*5801 carriage rate is less than 6%. We examined the relationship between the different skin hypersensitivity reactions to allopurinol and the HLA-B locus in Australian patients.
METHODS - We examined 23 patients referred with AH.
RESULTS - Five of six Australian SJS/TEN patients were heterozygous for HLA-B*5801 and four were of South-East Asian origin. Five AH patients without SJS/TEN were all Caucasian and only one of these was positive for HLA-B*5801. Twelve patients with allopurinol-induced maculopapular exanthema were negative for HLA-B*5801, including one South-East Asian.
CONCLUSIONS - Cases of AH manifesting as SJS/TENS in Australians are more likely to be in those of Asian heritage. The place of routine testing for HLA-B*5801 prior to commencing allopurinol therapy requires further investigation. However, Han Chinese origin patients commencing allopurinol might be informed of the test and may elect to have it performed as there are alternative hypouricaemic medicines, such as probenecid thereby reducing the risk of a catastrophic reaction to allopurinol.
© 2011 The Authors. Internal Medicine Journal © 2011 Royal Australasian College of Physicians.